Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 148, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2006, 5:17 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2006, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 5, 2006, 5:58 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -501 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052217 SVRFSD SDC009-023-052300- /O.NEW.KFSD.SV.W.0148.060805T2217Z-060805T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 PM CDT SAT AUG 5 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 600 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES WEST OF SPRINGFIELD TO 18 MILES WEST OF SPRINGFIELD...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF SPENCER TO 25 MILES EAST OF SPENCER...MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SPRINGFIELD AROUND 600 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 052242 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 542 PM CDT SAT AUG 5 2006 SDC009-023-052300- /O.CON.KFSD.SV.W.0148.000000T0000Z-060805T2300Z/ CHARLES MIX SD-BON HOMME SD- 542 PM CDT SAT AUG 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR BON HOMME AND CHARLES MIX COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOYD COUNTY TO KNOX COUNTY...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF PICKSTOWN TO 28 MILES EAST OF SPENCER...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT AREAS ALONG THE MISSOURI RIVER FROM GREENWOOD TO SPRINGFIELD UNTIL 600 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820 $$ RSR
000 WWUS53 KFSD 052258 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 556 PM CDT SAT AUG 5 2006 SDC009-023-052306- /O.CAN.KFSD.SV.W.0148.000000T0000Z-060805T2300Z/ CHARLES MIX SD-BON HOMME SD- 556 PM CDT SAT AUG 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CHARLES MIX COUNTY WILL EXPIRE AT 600 PM CDT... THE STORM WILL EXIT THE COUNTY SHORTLY. A NEW WARNING WILL LIKELY ISSUED FOR BON HOMME COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 5, 3:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT SAT AUG 5 2006 .DISCUSSION... MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA. RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS ERN CWA...ESPEC IN SW MN AFT 00Z. MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S. SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY 12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE. ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS. THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS. DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP. OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT SAT AUG 05 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 245 PM CDT SAT AUG 05 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS SOUTHWEST MINNESOTA DURING THE EVENING. FIRE DANGER... THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE 29 AND AFTER 7 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.